Trusted Help Available 24/7
800-736-5356
Privacy
Guaranteed

Symptoms of Cocaine Overdose

Cocaine overdose causes a number symptoms that can help friends and family members of users recognize whether or not their loved ones have taken too much of the drug. This is important because cocaine overdose can become deadly while also possibly leading to a number of other dangerous results, both physically and psychologically. If you have a loved one who consistently abuses cocaine, it is important to know and to be able to recognize the symptoms of cocaine overdose.

What to Know

There are a number of important facts you should understand about cocaine overdose.

  • It can be fatal. According to the National Institute on Drug Abuse for Teens, “In 2011, more than 4,600 people died from a cocaine overdose.”
  • It is rare, but sudden death may occur from ingesting too much cocaine, even if it the person’s first time using the drug.
  • Many users are susceptible to the possibility of overdose, partly because cocaine is so addictive, but also because users often binge on the drug in order to make their high last.
  • “Males are nearly three times more likely to die form a cocaine overdose than females.”

Symptoms of Cocaine Overdose

Some of the effects of a cocaine overdose will only be obvious to the individual experiencing them. This can make it tricky to recognize the syndrome, but in many cases, the person’s behavior will change as a result.

Cocaine overdose signs

Seizure is a possible sign of cocaine overdose.

The common symptoms of cocaine overdose include:

  • Irregular heartbeat: Heart palpitations, an extremely fast heartbeat, or just an extremely irregular rhythm could all be signs of an overdose. An individual who is experiencing this issue may even complain that their heart feels like it may explode or that it is beating loudly inside their own head. This occurs because cocaine speeds up all the body’s functions, including the heartbeat, and it is a sign that the individual could be in danger of undergoing cardiac arrest. Therefore, it is important not to ignore this symptom.
  • Dilated pupils: When an individual is high on a stimulant, their pupils will become larger than normal. If that person has overdosed, this symptom will be even more pronounced, causing very large pupils that will be obvious to others.
  • Profuse sweating: Sweating is likely to occur whenever someone is using cocaine, but someone on an extremely high dose of the drug will sweat much more. The person will also likely complain of the heat, even if it is a comfortable temperature.
  • Paranoia: Paranoia often occurs when someone is on cocaine, but it will likely become much more intense in the event of an overdose. The individual may not act like themselves, and it can be very difficult to reason with them.
  • Hallucinations: This is another symptom that will cause an individual to act out. Experiencing hallucinations can often endanger the overdosing individual, and in many cases, it can lead to death and injury, just like the intense physical effects. Many individuals have been known to experience hallucinations called coke bugs, which according to the Center for Substance Abuse Research are a “tactile hallucination… that creates the illusion of bugs burrowing under the skin.”
  • Violence: Issues like paranoia and hallucinations can lead to hostile and even violent behavior. The individual could lash out at others or even try to hurt themselves, which makes them a threat to everyone around them. These symptoms can all be part of a full-blown psychosis, which may lead to the individual being restrained once they are brought to the hospital or a treatment facility.
  • Seizure: In some cases, an individual may begin to convulse or undergo a seizure as the result of an overdose. Drooling, fainting, teeth clenching, and loss of bodily control may also occur. It is important that the individual receives medical help right away if they undergo a seizure, as it is a sign that the overdose has become severe and the person is in immediate danger.
  • Stroke: A stroke occurs when the blood flow to the brain is interrupted, causing brain damage. This can be extremely dangerous, as it is one of the ways a person can die from a cocaine overdose. The person will have difficulty speaking and often one side of the body will become extremely weak, causing the face to droop or become numb on that side.
  • Cardiac arrest: This occurs when an individual’s heart stops beating, and the person often will lose consciousness. Beforehand, they may begin to hyperventilate or become very dizzy. Cardiac arrest is an extremely dangerous result of cocaine overdose and is usually the reason many overdoses prove fatal.

Different symptoms may occur with different individuals, and it can sometimes be difficult to separate the signs of an overdose from the typical behavior of an individual on cocaine. However, whenever an individual loses consciousness, complains of chest pain or heart irregularities, or begins to exhibit psychotic behavior, it is important to recognize these symptoms as the severe result of an overdose and to act quickly.

How Should I React to the Symptoms of a Cocaine Overdose?

If you believe your loved one has overdosed on cocaine, it is important not to panic. The National Library of Medicine mentions two important actions you must remember in this situation.

  • First, do not feel that it is your job to remedy the situation; drug users (and especially those who have overdosed) can be unpredictable and often dangerous. “Do not jeopardize your own safety… Call for professional assistance.”
  • “Do not try to reason with someone who is on drugs.” They will not be able to reason or act rationally, especially if they are undergoing an overdose.

Instead, call 911 and allow professionals to help manage and treat the individual’s symptoms without endangering you or your loved one any further. Because many of the symptoms of cocaine overdose can be harmful to either the overdosing individual or to you, it is important to allow those who know what they’re doing to care for your loved one.

The symptoms of cocaine overdose can be difficult to pinpoint, but it is important that you are able to recognize which of them are true warning signs. That way, you can get your friend or family member the help they need in the event of an emergency.

Request a Call

Please fill out your phone number and one of our treatment specialist will call you shortly.

  • This field is for validation purposes and should be left unchanged.

Or Contact Us